Jean and Marie were 36 year old twins who were suffering from the same symptoms of depression, irritability, mood swings, fatigue, weight gain, low libido and sleeping difficulties. Let’s look at their stories and outcomes.
Jean: At 36 years old, Jean visited her primary care practitioner to address her issues. After a quick consultation, Jean’s practitioner prescribed an anti-depressant to address her concerns, even though this type of medication has been shown to decrease sex drive and increase weight.
At 40 years of age, Jean returns to her practitioner. She is now 30 pounds heavier, has no sex drive and no energy. She asks for help with her weight gain and is prescribed a diet pill. She is also concerned about her increasing anxiety and she is prescribed an anti-anxiety pill as well and a sleeping pill for her sleep issues.
At 45 years of age, Jean returns to her practitioner, still depressed and overweight, and he notices that her cholesterol is elevated. She is placed on cholesterol lowering medication rather than being counseled on her medication and alternatives such as hormone balancing along with healthy diet and lifestyle changes. The cholesterol lowering medication is a statin drug which has been shown to cause muscle aches and fatigue, plus it lowers her other hormone levels. She now feels even worse and has less of a desire to exercise due to her increased fatigue and body aches. She is now 50 pounds heavier than when she was 36 years old.
Jean’s exam at 50 years old has her complaining about a loss of her periods, hot flashes, night sweats, and worsening moods. She is placed on a synthetic hormone pill, which has been shown in studies to increase the risk of blood clots, heart attacks, strokes, and breast cancer. It does help her hot flashes but she still has no sex drive or energy and is unable to lose weight.
Jean feels horrible and does not feel like herself at all!!! To make matters worse, she gets a divorce after 25 years of marriage. She feels bad inside and out.
At 55 years old, Jean tells her practitioner that she has stopped taking her oral hormone pill as she did not like the side effects. She is miserable and feels like she is getting Alzheimer’s disease because she has trouble remembering things. She has a bone density test and they find that her bones are thinning and she is placed on a medication to build her bone strength. This medication causes her chest pain and nausea. She is still moody, has trouble sleeping, and unable to lose any weight. Jean’s blood pressure and blood sugar are found to be elevated and she is also placed on blood pressure medication and diabetes medication.Continue reading